Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Binghamton, NY

August 14, 2005Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2005, 3:22 PM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2005, 3:22 PM EDT (19:22 UTC)
Expired
Aug 14, 2005, 3:49 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 1:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:50 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 9:50 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EDT SUN AUG 14 2005

.SHORT TERM (TODAY - MON)...

UPDATE - ANOTHER ACTIVE DAY ON TAP FOR THE RGN. CDFNT WILL BE
SAGGING SLOWLY SEWD THIS AFTN. N OF THE FNT PLENTY OF CLDS WHICH
WILL KEEP TEMPS IN THE 70S. MAXES 85-95 TO THE SOUTH SETTING UP A
GOOD BAROCLINIC ZONE. SFC WAVE SHUD TRACK NEWD ALONG THE FNT ACRS S
CNTRL NY THIS AFTN.

WE WILL TWEEK THE GRIDS AND ZONES FOR COOLER TEMPS ACRS THE NRN
ZONES. SAT PIX SHOW ADVANCING EDGE OF THICKER CLDS CRNTLY WORKING
INTO THE NRN FINGER LAKES AND XPCT OVC SKIES AT SYR/UCA TDA. WILL
LOWER MAXES TO THE M/U70S. ALOT OF LOW CLD ACRS THE TWIN TIERS BUT
THIS SHUD BURN OFF. MAXES IN THE 80S LOOK GOOD THERE. FOR THE
POCONOS WE COULD SEE 90S BY MID AFTN. AGAIN A TUFF CALL ON TEMPS BUT
WILL MONITOR TRENDS AND GIVE IT OUR BEST SHOT.

SELS OUTLOOK LOOKS GOOD INCLUDING PORTIONS OF CNTRL SRN TIER ANBD
ALL OF NE PA. AMT OF HEATING WILL BE KEY FOR SVR POTNL BUT MAIN
THREAT ATTM SEEMS TO BE OVER NE PA AND THE FAR SRN TIER AND WRN
CATSKILLS OF NY. SVR PULSERS (WET DOWNBURSTS) OR BOWS APPEAR TO BE
THE MAIN THREAT. SOME HAIL ALSO PSBL (HAD QUARTER SIZED HAIL REPORTS
YDA). WILL REISSUE THE SPS FOR SVR POTNL, AND MAY INCLUDE A FEW MORE
COUNTIES ACRS THE SRN TIER. PREV AFD BLO. RHB.

STATIONARY FRONT WILL SLIDE NORTH THIS MORNING AS STRONG WAVE
ROTATES UP LAKE ERIE. FRONT WILL THEN SLIDE SLIGHTLY SOUTHEAST WHEN
WAVE PASSES. VIGOROUS LLJ AROUND 40KTS WILL ENSURE DEEP MOISTURE AND
HIGH THETA-E VALUES BUILD INTO CENTRAL NY STATE.

GIVEN TEMPS IN MID 80S AND DEW POINTS REMAINING AROUND 70F, CAPES
SHOULD ONCE AGAIN EXCEED 1500 J/KG. WIND FIELD WILL BE STRONGER THAN
SATURDAYS. THINK COMBINATION SHOULD PRODUCE AN ENVIRONMENT
CONDUCIVE FOR SEVERE WEATHER. ONE NEGATIVE IS TIMING OF LLJ, WHICH
IS EXITING INTO NEW ENGLAND MIDDAY AND CAUSING SOME LOW LEVEL
DIVERGENCE. HOWEVER WINDS WILL STILL BE NEAR 20 KTS ON BACK SIDE
RUNNING ACROSS STATIONARY FRONT, AND WE ARE ROUGHLY IN FAVORABLE
RIGHT REAR QUAD OF ULJ.

BEST CHC FOR SVR WILL BE SOUTH AND EAST OF STATIONARY FRONT, AND
ALONG THE FRONT ITSELF WHERE LL DIR SHEAR MAY BE GREATER THAN
FORECAST. MAIN THREAT WILL BE FOR HIGH WINDS AND HAIL.

CONVECTION WILL STEADILY PUSH SOUTH WITH THE FRONT TOMORROW NIGHT,
AS DRIER AIR FINALLY WRAPS AROUND FROM CANADA. THIS DRY AIR WILL
BRING CLEARING SKIES TOWARD MONDAY MORNING, THOUGH IT APPEARS THE
TIMING OF THE FRONT EXITING FAR SE ZONES REQUIRES A CHC POP THROUGH
NOON.

HAVE ONCE AGAIN BET ON THE HIGH SIDE OF MOS, AS THIS ATMOSPHERE
HAS CONSISTENTLY PRODUCED TEMPERATURES OF 85-90 WHEN GIVEN A FEW
HOURS OF HEATING.  DJP

&&

.LONG TERM (MON NIGHT - SAT)...
FIRST PART OF THE PD SHD BE RELATIVELY QUIET AS SFC HIPRES BLDS INTO
THE REGION BHD MON/S COLD FNT. INITIALLY THOUGHT TO INCLUDE RW/TRW
FOR WED AS A WEAK COLD FNT DROPS SWRD OUT OF CANADA. HWVR...GFS RUNS
HAVE BEEN CONSISTANT WITH KEEPING THE AREA DRY AS THIS SEEMS RSNBL
GIVEN THE DRY ORGIN AND LACK OF MOISTURE AVBL IN THE NW FLOW. FIRST
REAL CHANCE OF PCPN COMES ON THE WEEKEND WHEN A STRONG COLD FNTL
SYSTEM IS FCSTD TO PASS THRU. LOOKS AS THOUGHT HE GFS IE OVERDOING
THE GFS IN THE CONV ATMOSPHERE. HWVR...AT THAT RANGE THE EXACT TIME
OF THE FNTL PASSAGE IS DFCLT TO TIME SO WILL INCLUDE CHANCE POPS
FROM FRI - SAT...BUT IT WLD SEEM THAT MUCH OF THAT TIME WLD BE DRY.

TEMPS CLOSE TO GUID FOR THE PD. MORFORD

&&

.AVIATION (14/06Z - 15/06Z)...
AN AREA OF WIDESPREAD SHRA/TSRA WILL MOVE ACROSS CWA EARLY THIS
MORNING. FOR NEXT COUPLE OF HOURS BEFORE CONVECTION HITS WIDESPREAD
MVFR CONDITIONS EXPECTED DUE TO VSBY RESTRICTIONS IN BR. SOME AREAS
OVER THE TWIN TIERS (ELM/BGM) VSBY WILL BE REDUCED TO LIFR CATEGORY.
ONCE CONVECTION BEGINS DENSE FOG WILL DISSIPATE BUT MVFR CONDITIONS
WILL PERSIST MOST AREAS DUE TO SHRA/TSRA. AFTER 14Z, MVFR WILL
CONTINUE DUE TO VSBY RESTRICTION IN HAZE AND SCATTERED LATE
MORNING/AFTERNOON CONVECTION. THIS EVENING CONDITIONS WILL SLOWLY
IMPROVE AS COLD FRONT MOVES THROUGH AREA AND VSBY IMPROVES.   RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 14, 2:26 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 AM EDT SUN AUG 14 2005

NYZ044>046-055>057-062-PAZ038>040-043-044-047-048-072-150624-
BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM AGAIN THIS AFTERNOON...ALONG AND
SOUTHEAST OF A STATIONARY FRONT. THUNDERSTORMS MAY BECOME SEVERE,
PRODUCING DAMAGING WINDS, HAIL, AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-150624-
CHEMUNG NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-
TOMPKINS NY-YATES NY-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION TODAY AND THIS
EVENING. STRONG STORMS ARE EXPECTED...BUT SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED.

PADAVONA

In the hours before

Special weather statement, Aug 14, 10:13 AM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 AM EDT SUN AUG 14 2005

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-141800-
BRADFORD-BROOME-CHEMUNG-CHENANGO-DELAWARE-LACKAWANNA-LUZERNE-
NORTHERN WAYNE-OTSEGO-PIKE-SOUTHERN WAYNE-SULLIVAN-SUSQUEHANNA-TIOGA-
WYOMING-
1013 AM EDT SUN AUG 14 2005

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE SLOWLY SOUTH-EASTWARD ACROSS CENTRAL
NEW YORK THIS AFTERNOON, AND INTO NORTHEAST PENNSYLVANIA
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE
FRONT THIS AFTERNOON. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS, HAIL, AND HEAVY DOWNPOURS.

A SEVERE THUNDERSTORM WATCH WILL LIKELY BE ISSUED FOR THE AREA THIS
AFTERNOON. IF SEVERE THUNDERSTORMS ARE OCCURRING OR IMMINENT, THEN
SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF YOUR
NATIONAL WEATHER SERVICE...FOR THE LATEST UPDATES AND FORECASTS.
Special weather statement, Aug 14, 1:21 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT SUN AUG 14 2005

NYZ024-044>046-055>057-062-PAZ038>040-043-044-047-048-072-150200-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-NORTHERN WAYNE-OTSEGO-PIKE-SOUTHERN WAYNE-SULLIVAN-
SUSQUEHANNA-TIOGA-WYOMING-
121 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE/S STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 1000 PM EDT.

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MORFORD
Special weather statement, Aug 14, 1:27 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT SUN AUG 14 2005

NYZ062-PAZ048-141830-
PIKE PA-SULLIVAN NY-
127 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 125 PM EDT...AN AREA OF THUNDERSTORM SCAPABLE OF PRODUCING VERY
HEAVY RAIN WERE LOCATED NEAR GREELEY..AND MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TWIN LAKES AT 145 PM EDT
  SHOHOLA AND BARRYVILLE AT 150 PM EDT
  MILFORD AT 155 PM EDT
  HIGHLAND LAKE AT 205 PM EDT
  GLEN SPEY AT 210 PM EDT
  MILLRIFT AT 215 PM EDT
  HARTWOOD AT 230 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WIND
GUSTS TO 35 MPH ARE ALSO POSSIBLE.

GILT
Local storm report, Aug 14, 2:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     DINGMANS FERRY          41.22N 74.88W
08/14/2005                   PIKE               PA   LAW ENFORCEMENT

            POWER POLES DOWN

&&

DGM
Special weather statement, Aug 14, 2:54 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT SUN AUG 14 2005

NYZ046-142000-
OTSEGO NY-
254 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 251 PM EDT...A STRONG THUNDERSTORM LOCATED NEAR EDMESTON..AND
MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARTWICK AT 305 PM.
  EXETER CENTER AT 310 PM.
  CANADARAGO LAKE AT 315.
  OTSEGO LAKE AND COOPERSTOWN AT 325.
  SPRINGFIELD AT 345 PM.

IF ON OR NEAR CANADARAGO OR OTSEGO LAKE...SEEK SHELTER NOW. GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. WIND GUSTS TO 35
MPH ARE ALSO POSSIBLE.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:37 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Aug 14, 5:23 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
Aug 14, 6:11 PM EDTSevere Thunderstorm WarningBGMSullivan68 min
Aug 14, 1:44 PM EDTSevere Thunderstorm WarningBGMPike51 min
Aug 14, 6:29 PM EDTSevere Thunderstorm WarningBGMLuzerne61 min
Aug 14, 7:51 PM EDTSevere Thunderstorm WarningBGMPike39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.